Texas, 2024

Flash Flood and Damaging Wind in Texas, August 9 to 10, 2024

August 9 to 10, 2024 · NWS AMA · 2 events in 2 counties and zones

A line of storms moved through the northwest Panhandles during the evening of August 9th. These brought wind damage to portions of the northwest Texas Panhandle during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A line of storms moved through the northwest Panhandles during the evening of August 9th. These brought wind damage to portions of the northwest Texas Panhandle during the evening. Rain lingered into the morning of August 10th, where flash flooding occurred in Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 6:03 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 9, 6:03 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
703 PM CDT Fri Aug 9 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 232 PM CDT Fri Aug 9 2024

Showers will continue to exit the northeast CWA this afternoon.  Then
eyes will turn to the northwest.  An upper level short wave trough
moving through Colorado now will turn more southeast and it is
expected to move across the Oklahoma Panhandle or southwest Kansas
overnight.  Thunderstorms are expected to develop over the Raton
Mesa and move east-southeast across the Panhandles late this
afternoon and tonight.  The greatest coverage of storms is expected
to be across the Oklahoma Panhandle and the northern Texas
Panhandle.  But scattered storms will still be possible across the
southern Texas Panhandle, especially if the instability can be
realized on the southern side of the potential MCS moving across the
northern half of the CWA.  A fly in the ointment would be how strong
the upper level high is to our south.  Storms will have a tough time
making it too much farther south than our southern CWA border given
the subsidence under the high.  At any rate, the best chance of
heavy rain producing thunderstorms continues to be in the current
Flood Watch area, so will keep the watch the way it is for now. It
would not be out of the question that some heavy rain could make it
to the eastern Panhandles, but, at this time, it looks like the
intensity of the thunderstorms may be coming down as they approach
the eastern Panhandles.

On Saturday, another round of showers and thunderstorms are expected
to move this way from the Rockies in association with another short
wave trough in the zonal to northwest flow aloft.

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 232 PM CDT Fri Aug 9 2024

On Sunday, another crop of thunderstorms should move this way in the
zonal flow aloft from the mountains.  By the time we get to Monday
and especially beyond, thunderstorm chances go down, but not to zero
as the upper flow becomes more southwest.  The upper high settles
over eastern Texas/Louisiana Monday through Thursday.  Meanwhile, an
upper trough will be found over the northwest U.S.  This will keep
the Panhandles under a southwest flow aloft.  This flow will not
necessarily keep us on the dry side depending on where the moisture
axis sets up.  But at this point, it looks like we will be under the
influence of the high and the best moisture axis will stay just to
our west.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Fri Aug 9 2024

For the 00Z TAFs, showers and thunderstorms are expected to affect
the area tonight and have included mention at each site for later
this evening. MVFR to IFR cigs are also anticipated at the
terminal sites later tonight into Saturday morning, with slowly
improving conditions thereafter. Low confidence in timing the
above elements may necessitate amendments as necessary.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  91  70 101 /  70  30  20   0
Beaver OK                  55  76  60  94 /  90  70  50  10
Boise City OK              57  87  61  92 / 100  40  40  10
Borger TX                  63  94  71 104 /  80  50  30   0
Boys Ranch TX              63  95  70 102 /  80  40  20   0
Canyon TX                  63  92  70 100 /  60  30  10   0
Clarendon TX               62  90  70 102 /  50  30  10   0
Dalhart TX                 59  90  64  98 /  90  50  30   0
Guymon OK                  55  83  61  94 / 100  60  40  10
Hereford TX                65  96  69 102 /  60  20  10   0
Lipscomb TX                58  84  64  99 /  90  70  50  10
Pampa TX                   60  87  68 100 /  80  50  30   0
Shamrock TX                62  89  68 102 /  50  40  20  10
Wellington TX              63  92  70 103 /  50  40  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Saturday morning for TXZ001>003-006>008-
     011>013.

OK...Flood Watch through Saturday morning for OKZ001-002.

&&

SHORT TERM...15
LONG TERM....15
AVIATION...02
Hazardous weather outlook, Aug 9, 1:46 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 PM CDT Fri Aug 9 2024

OKZ001>003-TXZ001>020-317-100800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 PM CDT Fri Aug 9 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight across the Texas and
Oklahoma Panhandles. Thunderstorms could produce heavy rainfall
that may lead to flash flooding. A Flood Watch has been issued for
the central and western Texas and Oklahoma Panhandles due to the
potential for heavy rainfall.

A few thunderstorms may become strong to severe, with the primary
hazard being damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible on a daily basis from Saturday through
Thursday. A few storms on Saturday could be strong to severe, with
the primary hazard being damaging wind gusts. For Sunday through
Thursday, the probability for severe thunderstorms is low at this
time. Moderate to heavy rainfall may lead to isolated areas of
flash flooding on any of these days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 131 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dallam

When
August 9, 7:37 PM CST
Where
Dallam County, 4.34 mi SE of Ware
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
36.140, -102.640

The roof of a grain silo was ripped off and the west side wall of the silo was caved in.

Flash Flood, Potter

When
August 10, 5:34 AM CST to 8:00 AM CST
Where
Potter County, 4.57 mi W of Amarillo
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
35.190, -101.900

Interstate 40 under the Bell Street bridge was flooded. This resulted in portions of the highway closed in both directions and water rescues also occurred at multiple underpasses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212026, 1212025.